The spectrum of statin myopathy.Curr Opin Rheumatol. 2013 Nov; 25(6):747-52.CO
PURPOSE OF REVIEW
This review discusses the spectrum of myopathies associated with statin use, with special attention given to a recently identified statin-associated autoimmune-necrotizing myopathy. The clinical characteristics of these patients, pathologic findings, associated autoantibody and immunogenetic risk factors are discussed.
In the past several years, a novel form of autoimmunemyopathy associated with statin use has been described. Patients with this form of myositis have unique clinical, pathologic and pathophysiologic features when compared with those with self-limited statin toxic myopathy. An autoantibody directed against HMG-CoA reductase (HMGCR), the pharmacologic target of statins, characterizes the disease and can be used in clinical practice to identify these patients and direct therapy. Still, many questions remain to be answered regarding the pathogenic mechanisms at play, risk factors for developing the disease, long-term prognosis and effects of rechallenge with statins or other cholesterol-lowering drugs.
Statins can cause a spectrum of muscle diseases, most of which are self-limited and improve with discontinuation of the offending agent. In a subgroup, an autoimmune necrotizing myopathy develops that persists after discontinuation of statins. Specific autoantibody testing can help identify these patients in clinical practice and determine the need for immunosuppressive therapy.